Are Asthma Inhalers Dangerous?

Asthma inhalers improve and in some cases save the lives of sufferers.  Inhalers such as Ventolin Evohaler contain salbutamol which is part of a group of medicines called Short-acting Beta 2 Agonists.  Their purpose is to open and relax the airways in the lungs.  As general rule brown, orange or red inhalers are used to prevent symptoms and are taken in the morning and evening.  Blue inhalers are known as relievers because they are used when asthma symptoms occur.  As with most medication (if taken as directed) asthma inhalers are not dangerous.  However if taken to excess and not used properly the inhaler can cause harm.

What Happens When You Have An Asthma Attack?

Asthma triggers include; allergies, tobacco smoke, air pollution, strong odours, fumes, exercise, medication, emotional anxiety, stress, colds, sinusitis, weather changes and acid reflux.  The reaction causes the airways in the lungs to become inflamed and produce more mucus.  Breathing is more difficult because the airways are restricted. This can cause panic which hinders the ability to breathe effectively. When this occurs it is time to take your reliever inhaler. 

The recommended dose is two puffs four times a day.  As soon as the salbutamol enters the lungs the airways become relaxed and breathing becomes easier.  If there is no sign of improvement after taking the medication it is vital that you go to the hospital so that your breathing can become stabilised.

Side Effects Of Salbutamol

Salbutamol is present in Ventolin Evohalers which are used to relieve asthma symptoms.  It acts upon the beta 2 agonists in the lungs causing a bronchodilator effect. Salbutamol is generally well received by all users.  Common side effects include; feeling shaky and headache.  Less common side effects are; mouth and throat irritation and muscle cramps.  Ventolin Evohalers should not be taken if you suffer from any of the following conditions; hypertension, cardiac arrhythmia, hyperthyroidism, convulsive disorders and diabetes.  

Sometimes inhalers can cause an allergic reaction if this happens you must stop taking it immediately and consult your doctor.  If you accidentally take too many doses of salbutamol you may encounter an increased heart rate or irregular rhythm.  Once the effects have worn off everything should return back to normal but if it doesn’t please visit your doctor.

Preventing Attacks

If using asthma inhalers concerns you then steps can be taken to reduce the chances of triggering an attack.  Asthma Uk has found that writing an asthma action plan with your doctor or a nurse can help people control their symptoms much better.  By keeping track of your condition and being aware of triggers it is easier to notice if your symptoms are improving or getting worse.  Action plans should be reviewed at least once a year so that your asthma is well monitored.  There are adults and children's versions available to download. People who have used such a plan have found that it has helped them considerably.  "My written asthma action plan has made me feel much more in control of my condition," says Louise Degenhart. (Source: Asthma UK).

If used correctly inhalers are not dangerous but if you do display any unusual side effects you should consult your doctor.  To review and order treatment for asthma click here.